Care of Patients With Hepatitis C and HIV Co-Infection

Vincent Soriano; Massimo Puoti; Mark Sulkowski; Stefan Mauss; Patrice Cacoub; Antonietta Cargnel; Douglas Dieterich; Angelos Hatzakis; Jurgen Rockstroh

Disclosures

AIDS. 2004;18(1) 

In This Article

Management of Adverse Effects of Anti-Hepatitis C Virus Therapy in HIV-Positive Patients

Background

The side-effects of anti-HCV medications are common, and may be grouped into five main categories: influenza-like symptoms (headache, fever, asthenia, myalgias, decreased appetite); haematological abnormalities (mainly anaemia); neuropsychiatric disorders (depression, irritability, insomnia); gastrointestinal symptoms (nausea, diarrhoea); and inflammation at injection sites. In addition, other adverse events may develop more rarely, such as alopecia and thyroid dysfunction.[3,73] Overall, they lead to treatment discontinuation in approximately 15% of HCV-monoinfected patients, and to dose reductions of either peg-IFN or ribavirin in another 20-25%.[63,64] Higher treatment discontinuation rates have been recorded in some studies conducted in HIV-co-infected individuals.[59,60,61,62] The lack of expertise in the management of HCV treatment-related side-effects by the doctors in charge as well as insufficient information given to patients may both have contributed to explain the high drop-out rates. These aspects should therefore be properly addressed in the future.

The haematological abnormalities may be caused either by peg-IFN or ribavirin. Anaemia caused by ribavirin is typically mild and caused by extravascular haemolysis, and is accompanied by an increase in reticulocytes. Although ribavirin dose reductions may allow the incidence of anaemia to be reduced, the usefulness of recombinant erythropoietin has been highlighted in these patients.[74] Supplements of folinic acid are advisable. Otherwise, the dose of ribavirin should be reduced to half when the haemoglobin level drops below 10 g/dl, and it should be discontinued if it falls below 8.5 g/dl. However, ribavirin exposure seems crucial for attaining a higher sustained response rate, particularly in patients carrying HCV genotype 1[63]; therefore any effort to keep patients on adequate doses of the drug (i.e. using recombinant erythropoietin) should be favoured.

Leukopenia, especially neutropenia and less frequently lymphocytopenia, may develop with peg-IFN. In particular, patients should be informed in advance of the risk of decreases in their CD4 cell counts.[35,37,38] In most instances they affect the absolute CD4 cell number but not the percentage of these cells. Moreover, it reverses after discontinuing IFN therapy.[75] With respect to neutropenia, the use of therapeutic growth factors, such as granulocyte colony-stimulating factor may be considered and eventually preferred over reducing peg-IFN doses, particularly in patients with HCV genotype 1.

Panel Recommendation

Anti-HCV therapy causes fever, malaise, asthenia, depression, etc. in the majority of cases. Patients should be informed in advance about these side-effects and how to prevent and manage them (paracetamol for influenza-like symptoms, etc). The treatment of depression should be considered as soon as symptoms begin to develop. Peg-IFN may produce significant CD4 T-cell declines and neutropenia, which are reversible after discontinuing it. Ribavirin may cause anaemia within the first 12 weeks of therapy. Doctors should improve their expertise in the management of these side-effects, trying to keep patients on therapy as long as no serious toxicities develop. SCORE: A.I

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....